Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Miami, FL

May 14, 2009Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 14, 2009, 4:47 PM EDT for Collier County, Florida. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2009, 4:47 PM EDT (20:47 UTC)
Expired
May 14, 2009, 5:23 PM EDT
In force
36 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 154 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 4:55 PM EDTHAIL 0.255 E Naples, FLTRAINED SPOTTER OBSERVED PEA-SIZE HAIL AND TORRENTIAL DOWNPOUR AT HIS HOME LOCATED 2 MILES EAST OF I-75 ON IMMOKALEE RD.
May 14, 4:55 PM EDTHAIL 0.255 Ne Naples, FLPEA-SIZE HAIL OBSERVED AND WINDS IN EXCESS OF 50 KNOTS ESTIMATED BY TRAINED SPOTTER LOCATED 2 MILES EAST OF CR 951 AND PINE RIDGE RD.
May 14, 4:59 PM EDTHAIL 0.25Golden Gate, FLPUBLIC REPORT OF DIME-SIZE HAIL IN GOLDEN GATE ESTATES RELAYED FROM WBBH CHANNEL 2 IN FORT MYERS, FL.
May 14, 4:59 PM EDTHAIL 0.75Golden Gate, FLPUBLIC REPORT OF DIME-SIZE HAIL IN GOLDEN GATE ESTATES RELAYED FROM WBBH CHANNEL 2 IN FORT MYERS, FL.
May 14, 5:00 PM EDTHAIL 0.255 N Naples, FLTRAINED SPOTTER OBSERVED PEA-SIZE HAIL IN NORTH NAPLES NEAR THE INTERSECTION OF IMMOKALEE RD. AND CR 951.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 142047
SVRMFL
FLC021-142145-
/O.NEW.KMFL.SV.W.0007.090514T2047Z-090514T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
447 PM EDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 545 PM EDT

* AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GOLDEN GATE TO WEST   
  TOLL GATE ON ALLIGATOR ALLEY. THESE STORMS WERE MOVING SLOWLY WEST
  AROUND 5 MPH.

* THE LINE OF STORMS WILL AFFECT...
  WEST TOLL GATE ON ALLIGATOR ALLEY...
  GOLDEN GATE...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2633 8178 2632 8167 2610 8155 2606 8178
      2624 8183 2626 8183 2628 8184 2628 8183
      2629 8185 2632 8185
TIME...MOT...LOC 2046Z 090DEG 2KT 2628 8173 2612 8166

$$

BAXTER
2 follow-up statements
333 
WWUS52 KMFL 142108
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
508 PM EDT THU MAY 14 2009

FLC021-142145-
/O.CON.KMFL.SV.W.0007.000000T0000Z-090514T2145Z/
COLLIER FL-
508 PM EDT THU MAY 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR WEST CENTRAL COLLIER COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM VANDERBILT BEACH TO GOLDEN
GATE...MOVING WEST TO NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORMS WILL BE NEAR...
NORTH NAPLES...
BONITA SHORES...
PELICAN BAY...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2633 8178 2632 8167 2616 8158 2614 8180
      2624 8183 2626 8183 2628 8184 2628 8183
      2629 8185 2632 8185
TIME...MOT...LOC 2108Z 114DEG 7KT 2629 8180 2618 8174

$$

BAXTER
746 
WWUS52 KMFL 142123
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
523 PM EDT THU MAY 14 2009

FLC021-142132-
/O.CAN.KMFL.SV.W.0007.000000T0000Z-090514T2145Z/
COLLIER FL-
523 PM EDT THU MAY 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY IS
CANCELLED...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS FALLEN BELOW 
SEVERE LIMITS. HOWEVER...THE THUNDERSTORMS WILL CONTINUE TO MOVE 
WEST AROUND 10 MPH THROUGH NORTHERN METRO AREAS OF COLLIER COUNTY 
DURING THE NEXT 30 MINUTES. FREQUENT LIGHTNING...GUSTY WINDS TO 40 
MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE WITH 
THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR 
THE LATEST UPDATES.

LAT...LON 2633 8178 2632 8167 2616 8158 2614 8180
      2624 8183 2626 8183 2628 8184 2628 8183
      2629 8185 2632 8185
TIME...MOT...LOC 2122Z 114DEG 7KT 2630 8183 2619 8177

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:11 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 14, 2:11 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
211 PM EDT THU MAY 14 2009

.DISCUSSION...DEEP EASTERLY FLOW HAS BECOME MORE ESTABLISHED
ACROSS SOUTH FLORIDA WITH MID LEVEL AND SURFACE RIDGING OVER THE
SOUTHEAST STATES. THIS HAS RESULTED INS SOME WIDELY SCATTERED SHRA
ACTIVITY DEVELOPING ACROSS THE ATLANTIC WATERS AND MOVING ONSHORE
OF THE SOUTHEAST COASTAL ZONES. THIS RIDGE PATTERN WILL KEEP ITS
GRIP FOR THE REGION ON FRIDAY IN FACT ALL MODELS SHOW SOME DRIER
AIR ALOFT CURRENTLY OVER THE CENTRAL BAHAMAS MOVING ACROSS OUR
REGION ON FRIDAY SO EXPECT LOWER POPS. THEN ON SATURDAY, ALL
MODELS SHOW MID LEVEL RIDGE WEAKENING AS MAJOR TROUGH DEVELOPS
ACROSS THE EASTERN HALF OF THE COUNTRY. THIS WILL AID IN PULLING
SOME TROPICAL MOISTURE NORTHWARD AND GIVE SOUTH FLORIDA ITS BEST
CHANCE FOR RAIN SEEN IN A LONG TIME. THE INTERESTING PART OF THIS
IS THAT BOTH THE 12Z GFS RUN AND THE 00Z RUN FROM THE ECMWF SHOW
AS THE MAIN TROUGH MOVES OFF THE EASTERN COAST, A MID LEVEL LOW
CUTS OFF OVER THE FLORIDA PENINSULA. WHERE THEY DIVERGE HOWEVER IS
THE EVOLUTION OF THIS CUT OFF LOW. THE GFS SHOWS THE LOW
RETROGRADING TO THE WEST TO THE CENTRAL GULF BY MID WEEK KEEPING
US IN THE DEEP TROPICAL FLOW PATTERN FOR SEVERAL DAYS. THE ECMWF
HAS THE LOW MEANDERING THROUGH THE NEXT WEEK JUST OFF THE WEST
COAST OF THE PENINSULA. BOTH SOLUTIONS WOULD PUT US IN A
CONVECTIVE PATTERN BUT THE ECMWF SOLUTION WOULD AID MORE IN STRONG
TO POSSIBLY SEVERE WITH COLDER TEMPERATURES ALOFT. FOR THE TIME
BEING, WILL OPT TO KEEP STATUS QUO BEYOND SUNDAY AND WAIT FOR MORE
CONSENSUS.

&&

.MARINE...AS THE SURFACE HIGH PRESSURE STRENGTHENS AND LEADS TO A
TIGHTER GRADIENT, EASTERLY WIND WILL BE ON THE INCREASE WITH SEAS
BUILDING TO AROUND 6 FEET IN THE GULF STREAM BY FRIDAY NIGHT. THIS
WILL CONTINUE THROUGH MUCH OF THE WEEKEND BEFORE WIND AND SEAS
DIMINISH EARLY NEXT WEEK. IN ADDITION, SHOWERS AND THUNDERSTORMS
WILL BE ON THE INCREASE BY THE WEEKEND AND ESPECIALLY LATE IN THE
WEEKEND INTO EARLY NEXT WEEK AS AN UPPER LEVEL DISTURBANCE
DEVELOPS OVER THE SOUTHEAST STATES.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  85  74  85 / 10 20 20 30
FORT LAUDERDALE  77  85  76  85 / 10 20 30 40
MIAMI            77  86  75  84 / 10 20 30 40
NAPLES           69  90  69  89 / 20 20 20 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...15/JR
Hazardous weather outlook, May 14, 9:25 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
925 AM EDT THU MAY 14 2009

FLZ063-066>075-168-172>174-151100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-COASTAL
BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
925 AM EDT THU MAY 14 2009

...ONE OR TWO STRONG STORMS POSSIBLE WESTERN AREAS THIS AFTERNOON...
...ELEVATED RISK OF RIP CURRENTS ATLANTIC BEACHES THIS WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS THROUGH MID DAY ACROSS THE
EASTERN THIRD OF SOUTH FLORIDA, WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON ACROSS THE INTERIOR AND GULF COAST AREAS. ONE OR TWO
STRONG STORMS WILL BE POSSIBLE, ALONG WITH FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL.

WIND: ONE OR TWO STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH ACROSS
WESTERN AREAS THIS AFTERNOON.

HAIL: ONE OR TWO STORMS MAY PRODUCE HAIL UP TO DIME SIZE ACROSS
WESTERN AREAS THIS AFTERNOON.

RIP CURRENTS: EASTERLY WINDS OF 10 TO 15 MPH WILL LEAD TO A SLIGHT
RISK OF RIP CURRENTS AT THE ATLANTIC COAST BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONGER EASTERLY WINDS WILL LEAD TO AN ELEVATED RISK OF RIP
CURRENTS AT THE ATLANTIC COAST BEACHES FRIDAY THROUGH THIS WEEKEND.

A MOISTURE SURGE MAY MOVE ACROSS SOUTH FLORIDA FROM THE SOUTHEAST
THIS WEEKEND, POSSIBLY INCREASING THE CHANCES FOR THUNDERSTORMS
WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 14, 4:11 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
411 PM EDT THU MAY 14 2009

FLZ069-070-142115-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
411 PM EDT THU MAY 14 2009

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHWEST COLLIER COUNTY...

AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST NAPLES TO
CARNESTOWN...MOVING WEST AROUND 10 MPH.

THESE STORMS WILL AFFECT...

CARNESTOWN...
EAST NAPLES...
LELY...
NAPLES...
ROYAL PALM HAMMOCK...
BELLE MEADE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2619 8161 2583 8122 2583 8137 2585 8138
      2585 8141 2584 8141 2587 8147 2589 8148
      2586 8150 2590 8156 2591 8155 2590 8153
      2591 8153 2592 8156 2590 8157 2606 8180
      2615 8182
TIME...MOT...LOC 2010Z 092DEG 7KT 2615 8172 2589 8135

BAXTER
Special weather statement, May 14, 4:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
423 PM EDT THU MAY 14 2009

FLZ069-070-142115-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
423 PM EDT THU MAY 14 2009

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN COLLIER COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM BONITA
SPRINGS TO 3 MILES SOUTHWEST OF WEST TOLL GATE ON ALLIGATOR ALLEY TO
EVERGLADES CITY...MOVING WEST AT 10 MPH.

THESE STORMS WILL AFFECT...

GOLDEN GATE...
EVERGLADES CITY...
NAPLES...
NORTH NAPLES...
EAST NAPLES...
BONITA SHORES...
PELICAN BAY...

AND SURROUNDING COMMUNITIES.

ALSO...THESE STORMS ARE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2632 8167 2610 8159 2580 8120 2581 8135
      2585 8138 2587 8147 2589 8148 2584 8151
      2587 8152 2591 8161 2589 8163 2592 8164
      2590 8169 2588 8166 2584 8167 2585 8169
      2598 8174 2609 8182 2633 8185
TIME...MOT...LOC 2022Z 097DEG 7KT 2635 8178 2611 8169
          2587 8137

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:55 AM EDTSpecial Marine WarningMFL2 hr
May 14, 4:11 PM EDTSpecial Weather StatementMFLCollier64 min
May 14, 4:23 PM EDTSpecial Weather StatementMFLCollier52 min
May 14, 5:11 PM EDTSpecial Marine WarningMFL45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.